Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 42, NWS Columbia, SC

May 9, 20247 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 9, 2024, 3:57 AM EDT for 7 counties in South Carolina. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2024, 3:57 AM EDT (07:57 UTC)
Expired
May 9, 2024, 5:00 AM EDT
In force
63 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Aiken County, SC, Calhoun County, SC, Clarendon County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 33 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 4:20 AM EDTTSTM WND DMG2 S Stateburg, SCSumter County dispatch reports a tree down along 378 and North Kings Highway. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1364 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

879 
WUUS52 KCAE 090757
SVRCAE
SCC003-017-027-063-075-079-085-090900-
/O.NEW.KCAE.SV.W.0042.240509T0757Z-240509T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
357 AM EDT Thu May 9 2024

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Calhoun County in central South Carolina...
  Northwestern Clarendon County in central South Carolina...
  Southern Lexington County in central South Carolina...
  Southern Sumter County in central South Carolina...
  Northeastern Aiken County in central South Carolina...
  Northwestern Orangeburg County in central South Carolina...
  Southeastern Richland County in central South Carolina...

* Until 500 AM EDT.

* At 357 AM EDT, severe thunderstorms were located along a line
  extending from near Forest Acres to 12 miles southeast of
  Batesburg-Leesville, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Columbia, Sumter, West Columbia, Orangeburg, Cayce, South Sumter,
  McEntire Air Base, Red Bank, Brookdale, Oak Grove, South Congaree,
  Pine Ridge, St. Matthews, Gaston, Eastover, Orangeburg County
  Airport, Congaree National Park, Hopkins, Claflin College, and
  Horrel Hill.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 25 and 52.
 Interstate 26 between mile markers 112 and 150.
 Interstate 77 between mile markers 0 and 8.
 Interstate 95 between mile markers 133 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3393 7999 3335 8105 3348 8133 3374 8174
      3398 8117
TIME...MOT...LOC 0757Z 286DEG 39KT 3400 8096 3374 8144 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAQ
3 follow-up statements
417 
WWUS52 KCAE 090826
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
426 AM EDT Thu May 9 2024

SCC003-017-027-063-075-079-085-090900-
/O.CON.KCAE.SV.W.0042.000000T0000Z-240509T0900Z/
Calhoun SC-Clarendon SC-Lexington SC-Sumter SC-Aiken SC-
Orangeburg SC-Richland SC-
426 AM EDT Thu May 9 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM EDT
FOR CALHOUN...NORTHWESTERN CLARENDON...SOUTHEASTERN LEXINGTON...
SOUTHERN SUMTER...NORTHEASTERN AIKEN...NORTHWESTERN ORANGEBURG AND
SOUTHEASTERN RICHLAND COUNTIES...

At 426 AM EDT, severe thunderstorms were located along a line
extending from near Poinsett State Park to 10 miles northwest of
Orangeburg, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Sumter, Orangeburg, South Sumter, McEntire Air Base, Brookdale, St.
Matthews, Eastover, Orangeburg County Airport, Congaree National
Park, Hopkins, Claflin College, Horrel Hill, South Carolina State
University, Sandy Run, Gadsden, Millwood, Poinsett State Park, Edisto
Gardens, Mulberry, and Swansea.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 25 and 26.
 Interstate 26 between mile markers 123 and 150.
 Interstate 95 between mile markers 133 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3393 7999 3335 8105 3348 8133 3369 8166
      3376 8114 3397 8082
TIME...MOT...LOC 0826Z 267DEG 40KT 3386 8052 3360 8100 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PL
060 
WWUS52 KCAE 090835
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
435 AM EDT Thu May 9 2024

SCC003-090844-
/O.CAN.KCAE.SV.W.0042.000000T0000Z-240509T0900Z/
Aiken SC-
435 AM EDT Thu May 9 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AIKEN COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened and moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3393 7999 3335 8105 3348 8133 3372 8103
      3396 8070
TIME...MOT...LOC 0834Z 286DEG 39KT 3385 8046 3359 8094 

$$

SCC017-027-063-075-079-085-090900-
/O.CON.KCAE.SV.W.0042.000000T0000Z-240509T0900Z/
Calhoun SC-Clarendon SC-Lexington SC-Sumter SC-Orangeburg SC-
Richland SC-
435 AM EDT Thu May 9 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM EDT
FOR CALHOUN...NORTHWESTERN CLARENDON...SOUTHEASTERN LEXINGTON...
SOUTHERN SUMTER...NORTHWESTERN ORANGEBURG AND SOUTHEASTERN RICHLAND
COUNTIES...

At 434 AM EDT, severe thunderstorms were located along a line
extending from near Poinsett State Park to 7 miles northwest of
Brookdale, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Sumter, Orangeburg, Brookdale, South Sumter, St. Matthews, Eastover,
Congaree National Park, Claflin College, South Carolina State
University, Orangeburg County Airport, Gadsden, Millwood, Poinsett
State Park, Edisto Gardens, Mulberry, North, Pinewood, Springfield,
Cameron, and Neeses.

This includes the following highways...
 Interstate 26 between mile markers 129 and 150.
 Interstate 95 between mile markers 133 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3393 7999 3335 8105 3348 8133 3372 8103
      3396 8070
TIME...MOT...LOC 0834Z 286DEG 39KT 3385 8046 3359 8094 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PL
218 
WWUS52 KCAE 090850
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
450 AM EDT Thu May 9 2024

SCC017-027-063-075-079-085-090900-
/O.EXP.KCAE.SV.W.0042.000000T0000Z-240509T0900Z/
Calhoun SC-Clarendon SC-Lexington SC-Sumter SC-Orangeburg SC-
Richland SC-
450 AM EDT Thu May 9 2024

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN...NORTHWESTERN
CLARENDON...SOUTHEASTERN LEXINGTON...SOUTHERN SUMTER...NORTHWESTERN
ORANGEBURG AND SOUTHEASTERN RICHLAND COUNTIES WILL EXPIRE AT 500 AM
EDT...

The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3393 7999 3335 8105 3348 8133 3372 8103
      3396 8070
TIME...MOT...LOC 0850Z 286DEG 39KT 3381 8029 3355 8077 

$$

PL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:25 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 9, 2:25 AM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
225 AM EDT Thu May 9 2024

.SYNOPSIS...
Potential for strong to severe storms continues through Friday
morning. Drier conditions return for the weekend before the next
chance of precipitation arrives by midweek. Expect temperatures
to be near average for much of the forecast period.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest radar imagery indicates a couple of thunderstorm
complexes to our west; one is currently the South Carolina
Upstate/northeastern Georgia approaching the CSRA and western
Midlands and the other complex is just entering Kentucky and
Tennessee. These complexes are expected to affect the forecast
area this morning.

The first complex should be entering the local forecast area by
around 3 am and continue eastward. This complex has had a
history of producing severe weather as it has trekked across the
southern states. There is some question; however, if this will
hold together long enough to continue the severe threat. SPC
mesoanalysis indicates there is 500-1000 J/kg of mixed layer
CAPE and around 1000 J/kg of most unstable CAPE. Bulk shear
values are around 40 kts as well. The hindering factor of
reaching the instability is the nocturnal inversion. Despite the
inversion, if the cold pool with the main line remains strong
enough, severe threat continues through around daybreak, mainly
for the northern half of the forecast area. At this time, the
highest threat for severe weather is for the western portions of
the forecast area. Damaging wind will be the main threat, with
hail and tornadoes being a lesser threat.

The second complex is forecast to move through the region around
midday. There is higher confidence that this complex will make
it through our area as this one is more tied to an approaching
cold front as well as some daytime heating. Again, damaging
winds will be the main threat with any storms that move through
the region. SPC keeps an Enhanced Risk (3/5) of severe weather
for the lower CSRA and a Slight Risk (2/5) for the rest of the
forecast area. After this line passes, relatively quiet weather
follows for the rest of the afternoon into the overnight with a
slight chance of showers and storms returning late tonight.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
One more potentially active convective day Friday ahead of the
advancing cold front. Guidance still seems to handle potential
MCS moving through south-central GA and into southern SC during
the morning hour and into the early afternoon. This may impact
the southern CSRA the most if it does develop as forecast and
moves through. Damaging winds would be the primary threat, with
hail also being possible. Additional thunderstorm development
possible late in the day over the northeastern Midlands as the
main upper trough axis swings through. By Friday night, the
drier air behind the front will finally be getting into the
area, ending the rain chances for the weekend. Saturday will be
dry and cooler behind the front.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Conditions look quite nice into Monday with high pressure across
the area. Rain chances do increase Monday night through
Wednesday ahead of a slow moving, closed mid/upper level low
progged to push into the eastern CONUS by the middle of next
week. Temperatures remain cooler through Tuesday, then warm back
up by the middle of the week.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
VFR conditions expected through the early morning hours with
restrictions possible for the morning and early afternoon.

Mainly mid to high level clouds have moved over the region. A
cluster of showers and storms to the west are expected to move
through the northern portions of the area, mainly affecting CAE
and CUB. Thunderstorms may be observed at each of those
terminals around 10z or so, but confidence is low that the
activity will stay together to make it that far east. If it
does, expect the typical thunderstorm related restrictions.

A second cluster of showers and storms is expected to move
through from about 15z through 20z. Confidence is a bit higher
that thunderstorms will be nearby all TAF terminals during this
time frame, but the exact timing still needs to be worked out.
As confidence increases, will add appropriate tempo groups to
reflect such. After this cluster moves through, the remainder of
the TAF period is expected to remain dry and return to VFR.

Background winds are expected to become breezy from the west to
southwest from about 14z through 00z before diminishing.

EXTENDED AVIATION OUTLOOK...Another day of convection and
associated restrictions on Friday is possible. Drier weather
with no restrictions likely for this weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&
Hazardous weather outlook, May 9, 12:48 AM EDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1248 AM EDT Thu May 9 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-100500-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
1248 AM EDT Thu May 9 2024

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...Tonight.

Isolated to scattered strong to severe thunderstorms will be
possible late tonight. Storms may produce damaging winds, hail, and
even a brief tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Organized thunderstorms will be possible again Thursday into Friday.
Storms may produce damaging winds, large hail, and even a brief
tornado Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:40 AM EDTSevere Thunderstorm Warning Considerable damage threatCAEFairfield, Newberry, Saluda53 min
May 9, 2:43 AM EDTTornado WarningCAENewberry, Saluda32 min
May 9, 3:12 AM EDTSevere Thunderstorm Warning Considerable damage threatCAEAiken, Fairfield, Kershaw, Lexington, Newberry, Richland and 1 more48 min
May 9, 3:16 AM EDTTornado WarningCAEFairfield, Kershaw, Richland29 min
May 9, 3:49 AM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Lee, Richland and 1 more56 min
May 9, 4:24 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick51 min
May 9, 5:53 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick52 min
May 9, 9:07 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick38 min
May 9, 9:45 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda60 min
May 9, 10:30 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington39 min
May 9, 11:55 AM EDTSpecial Weather StatementCAEBamberg35 min
May 9, 12:16 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.